South Dakota, 2019Tornadoes and Flash Flooding in South Dakota, September 10 to 11, 2019
September 10 to 11, 2019 · NWS FSD · 37 events in 13 counties and zones
A frontal boundary provided focus for convective development across south central South Dakota during the very late afternoon and early evening as a strong impulse moved in the southwest flow aloft. Initial discrete cells produced spotty hail and damaging wind, with MLCAPE values around 1500-2000 J/kg and 45-55 knots of deep-layer shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- $12 million
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary provided focus for convective development across south central South Dakota during the very late afternoon and early evening as a strong impulse moved in the southwest flow aloft. Initial discrete cells produced spotty hail and damaging wind, with MLCAPE values around 1500-2000 J/kg and 45-55 knots of deep-layer shear. As cells spread eastward and developed into a line, the increase in low-level jet during the evening quickly increased the 0-3 km shear to 35-40 knots. Three QLCS tornadoes occurred within the city limits of Sioux Falls. In addition to the tornadoes, widespread wind damage to trees and spottier damage to residences were reported across much of the city. A total of nine people were injured in the storms around Sioux Falls. Repeated cells resulted in flash flooding by later evening and into the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 10, 5:09 PM CST, 21 minutes earlier.
Area forecast discussion, Sep 10, 5:09 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
609 PM CDT Tue Sep 10 2019
.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT Tue Sep 10 2019
There is likely a very busy night ahead as a deep trough of low
pressure across the Rockies spreads an upper level wave onto the
Plains. This will gradually increase the low and mid level flow and
bring much more unstable air into the area this evening. Severe
weather and heavy rainfall are both expected with this event. There
will be two areas to watch for severe and heavy rainfall potential.
The first will see thunderstorms expand in coverage across southwest
SD and north central NE late this afternoon. This cluster of storms
is expected to become organized and move east and northeast through
the evening and overnight. With deep layer shear, likely close to 50
knots, and moisture ramping up and isolated to scattered
thunderstorms should quickly evolve into a linear system. The
surface to 3 km shear vectors are from about 220 degrees at 30 to 40
knots which is plenty strong to support the potential for QLCS
tornadoes embedded within the main line of storms if a strong linear
system evolves. So any segments of this line moving to the northeast
will need to be watched closely. This severe weather threat appears
most likely from about 2z to 8z tonight and would likely be closest
to the surface to 900 mb boundary, which for now appears to be
roughly along and south of Interstate 90. It looks like the only
thing that could slow this down is if the surface to 900mb layer
remains capped. Will have to watch south central SD from about 23z
to 2z for the potential for a surface based or near surface based
storm ahead of the main line. A storm in that environment would
likely produce a fairly strong supercell but for now most if not all
models indicate capping diminishing this threat.
The other area to watch will be roughly from 2z to 5z in far eastern
SD, southwest MN and northwest IA. The LLJ will quickly increase
this evening and deliver strong convergence and instability to this
area. With the elevated nature of these storms hail will be the main
threat. Deeper shear does support the potential for a couple of
supercells so some larger hail to golf ball size will be possible.
Along with the severe threat is also a heavy rain threat with he
potential for backing winds into Wednesday and additional
development to the west. The best chance for continued heavy
rainfall would be north of Interstate 90 which would be more in line
with the 900 mb to 800 mb layer.
Wednesday morning will see the threat for a few thunderstorms across
southwest MN and west down highway 14. Capping will likely settle
over much of the area from late morning into mid afternoon as weak
ridging aloft moves through between the exiting wave and the next
incoming wave. So for now not expecting much activity from about 14z
through 22z. The next question will be where does the low level to
surface boundary end up settling into. Right now looking like the
925 mb front will be just north of Interstate 90 while the surface
front will be near and possibly just south. The reason that this is
important is that there may be some potential for surface or near
surface convection to develop, and with the expected instability and
shear a few supercells would be likely. The better chances would be
south of Interstate 90 and west of highway 81.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT Tue Sep 10 2019
The main wave and cold front aloft swings onto the Plains Wednesday
night into Thursday and should expand coverage of thunderstorms
again on Wednesday night. There will be a continued threat for heavy
rainfall and severe weather.
Southwest MN and northwest IA could see some severe potential on
Thursday but right now it appears that the cooler and drier air will
settle in too quickly.
Friday will be cooler and breezy as deep westerly flow develops in
the wake of this strong wave. Expect some gusts of 35 mph or so.
Temperatures will warm on Saturday and a few thunderstorms will be
possible as a ridge builds to the west. By Sunday upper level
ridging will begins to strengthen overhead and a trough deepens over
the Western United States. This ridge is expected to continue into
mid week so expecting above normal temperatures Saturday through mid
week with mainly dry conditions expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Sep 10 2019
Showers and thunderstorms will increase in coverage through the
evening into the overnight hours. Some of the storms will be
severe with heavy rainfall. Later tonight into Wednesday morning
IFR and MVFR ceilings will likely develop along and north of the
surface warm front. More showers and thunderstorms are expected
tommorow night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for SDZ053>056-058>062-064>067.
MN...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for MNZ080-089-097-098.
IA...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for IAZ001.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Sep 10, 4:48 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
548 AM CDT Tue Sep 10 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
548 AM CDT Tue Sep 10 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Thunderstorms are expected to develop this evening in south central
South Dakota. Initial storms will be capable of hail to the size of
golf balls or a bit larger, winds to 70 mph and isolated tornadoes.
The storms will congeal into bowing segments during the evening
capable of wind gusts to 80 mph, hail of half dollar size and even
an isolated tornadoes moving across southeast South Dakota and into
adjacent sections of northwest Iowa and southwest Minnesota toward
midnight. A few severe storms may also precede the advancing larger
linear storms during the evening hours in northwest Iowa and
southwest Minnesota.
In addition to the severe weather threat, locally heavy rainfall is
possible, as much as 2 to 4 inches in some locations overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another round of thunderstorms is likely from later Wednesday
afternoon through Wednesday night. Severe storms will be possible,
capable of large hail, damaging wind and tornadoes. Locally heavy
rainfall will again be possible, especially north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed between 6 pm and 2 am.
Event by event
24 thunderstorm wind, 6 flash flood, 4 tornado, 3 hail. Local standard time, as filed.
Thunderstorm Wind, Brule
- When
- September 10, 5:30 PM CST to 5:32 PM CST
- Where
- Brule County, 1 mi W of Bijou Hills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.520, -99.170
Several tree limbs up to 3 inches in diameter snapped from trees.
Thunderstorm Wind, Brule
- When
- September 10, 5:35 PM CST to 5:36 PM CST
- Where
- Brule County, 6.06 mi SSW of Pukwana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -99.230
Several 3-4 inch diameter limbs were snapped from trees.
Thunderstorm Wind, Charles Mix
- When
- September 10, 6:26 PM CST to 6:28 PM CST
- Where
- Charles Mix County, 4.61 mi SSW of Academy
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.390, -99.120
Hail, Charles Mix
- When
- September 10, 7:09 PM CST to 7:10 PM CST
- Where
- Charles Mix County, 0.85 mi NE of Platte
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.390, -98.840
Tornado, Bon Homme
- When
- September 10, 7:13 PM CST to 7:16 PM CST
- Where
- Bon Homme County, 4.43 mi SSW of Avon to 3.01 mi SSW of Avon
- Rating
- EF0
- Path length
- 1.43 mi
- Path width
- 20 yd
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 42.940, -98.100
A trained spotter observed the rapid spin up of a tornado to the west of his location 5 miles south of Avon, just north of 307th Street and west of 405th Avenue. The tornado tracked northeast, and moved into a farmstead as it crossed 306th Street. Roof panels were blown off a farm outbuilding, with doors on the building bowed inward. Several trees on the farmstead suffered damage to large branches. The tornado continued to track northeast for around another half mile before lifting. Average path width was 20 yards.
Thunderstorm Wind, Douglas
- When
- September 10, 7:20 PM CST to 7:22 PM CST
- Where
- Douglas County, 0.69 mi N of Joubert
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.430, -98.670
A barn was blown apart by thunderstorm winds north of Joubert.
Hail, Bon Homme
- When
- September 10, 7:23 PM CST to 7:24 PM CST
- Where
- Bon Homme County, 2.13 mi NNE of Avon
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.030, -98.060
Thunderstorm Wind, Aurora
- When
- September 10, 7:32 PM CST to 7:34 PM CST
- Where
- Aurora County, 1.47 mi NNW of Aurora Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 43.540, -98.590
Thunderstorm winds broke several limbs of 4 to 6 inches in diameter.
Thunderstorm Wind, Aurora
- When
- September 10, 7:42 PM CST to 7:44 PM CST
- Where
- Aurora County, 1.24 mi WNW of Stickney Arpt
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.585, -98.474
An empty metal grain bin was blown apart by thunderstorm winds.
Thunderstorm Wind, Aurora
- When
- September 10, 7:46 PM CST to 7:48 PM CST
- Where
- Aurora County, 0.85 mi NW of Stickney
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 43.590, -98.440
Thunderstorms winds removed several tree limbs to 3 inches diameter.
Thunderstorm Wind, Aurora
- When
- September 10, 7:48 PM CST to 7:50 PM CST
- Where
- Aurora County, 0.85 mi NW of Stickney
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 43.590, -98.440
Strong winds blew pickup truck sideways and downed several larger limbs.
Hail, Hutchinson
- When
- September 10, 8:00 PM CST to 8:02 PM CST
- Where
- Hutchinson County, 0.69 mi N of Tripp
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -97.970
Thunderstorm Wind, Turner
- When
- September 10, 9:44 PM CST to 9:46 PM CST
- Where
- Turner County, 5.98 mi SW of Marion
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 43.350, -97.340
A farm outbuilding was blown over by thunderstorm winds.
Thunderstorm Wind, McCook
- When
- September 10, 9:55 PM CST to 9:57 PM CST
- Where
- McCook County, 2.81 mi S of Canistota
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 43.560, -97.290
Thunderstorm Wind, Turner
- When
- September 10, 10:05 PM CST to 10:11 PM CST
- Where
- Turner County, 1.5 mi NW of Chancellor to 3.52 mi NE of Chancellor
- Measured
- 73 kt (84 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.383, -97.004
A swath of wind damage began around 1 mile northwest of Chancellor where large tree limbs were broken. One mile north of Chancellor, the strongest winds along the swath caused extensive damage to a farmstead, destroying an outbuilding and a grain bin. On the same property, an anchored playset and trees were damaged by straight line winds. A few hundred yards east, metal roof panels were removed by the wind from a farm outbuilding. There was no evidence along the damage path of a tornado due to a lack of convergence. The damage path continued into Lincoln county.
Thunderstorm Wind, Lincoln
- When
- September 10, 10:11 PM CST to 10:17 PM CST
- Where
- Lincoln County, 3.74 mi NNW of Lennox to 2.41 mi SSW of Tea
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.401, -96.924
An extension of the path of wind damage from Turner County, winds from 70 to 80 mph continued to produce damage to trees and farm outbuildings until around 2 miles south of Tea. Most of the damage to structures consisted of removed siding and roof panels.
Flash Flood, McCook
- When
- September 10, 10:15 PM CST to September 11, 1:00 AM CST
- Where
- McCook County, 0.06 mi ESE of Canistota to 0.57 mi SE of Canistota
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.600, -97.299
Water up to 2 feet in depth flooded many roads in Canistota.
Thunderstorm Wind, Lincoln
- When
- September 10, 10:17 PM CST to 10:19 PM CST
- Where
- Lincoln County, 2.88 mi NW of Tea
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 43.480, -96.870
Debris from a metal barn was blown a long distance, and multiple spruce trees were snapped by thunderstorm winds.
Thunderstorm Wind, Minnehaha
- When
- September 10, 10:20 PM CST to 10:22 PM CST
- Where
- Minnehaha County, 4.18 mi S of Ellis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.510, -96.840
Limbs up to 3 inches were broken from trees by strong thunderstorm winds.
Thunderstorm Wind, Lincoln
- When
- September 10, 10:23 PM CST to 10:24 PM CST
- Where
- Lincoln County, 3.41 mi SW of Sioux Falls
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.490, -96.770
Multiple shingles blown off a residence by thunderstorm winds, along with numerous tree branches of 1 to 2 inch diameter down.
Tornado, Lincoln
- When
- September 10, 10:24 PM CST to 10:25 PM CST
- Where
- Lincoln County, 3.88 mi SSW of Sioux Falls to 3.14 mi S of Sioux Falls
- Rating
- EF2
- Path length
- 0.9 mi
- Path width
- 50 yd
- Property damage
- $1.2 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.475, -96.747
Initial damage to a few power poles occurred as the tornado touched down at the intersection of 85th Street and Western Avenue in far southern portions of the Sioux Falls metro area. The tornado tracked northeast for a quarter mile causing tree damage in a residential area before turning more northerly. The tornadic path was evident by scouring vegetation while moving through a wetland area, tossing a trampoline, and causing tree damage to adjacent residences. As the tornado entered a residential area on the north end of the wetlands, more significant damage occurred to several single family residences, with loss of significant sections of roofs and walls, as well as numerous uprooted large trees. At this point, the tornado turned northeast for the last quarter mile of its path, moving along La Quinta Street. Two homes incurred more substantial damage with loss of exterior walls. The tornado lifted before reaching Venita Avenue. Average path width was estimated at 40 yards. Property damage costs are rough estimates.
Tornado, Lincoln
- When
- September 10, 10:24 PM CST to 10:25 PM CST
- Where
- Lincoln County, 3.51 mi NE of Tea to 3.48 mi SW of Sioux Falls
- Rating
- EF2
- Path length
- 0.63 mi
- Path width
- 50 yd
- Injuries
- 8 direct, 0 indirect
- Property damage
- $6.8 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.490, -96.787
A tornado touched down around one quarter mile east of the intersection of Interstates 29 and 229, near the intersection of 69th Street and Tallgrass Avenue. The tornado tracked east-northeast for a quarter mile before it struck a building under construction, causing extensive damage to concrete and metal framing, and tossed a construction truck 200 yards into a tree. The tornado then damaged the Avera Heart and Behavioral Hospital Complex, where cars were displaced up to 100 feet and most windows were broken along with roof and facade damage to the hospital buildings. Eight people were injured by flying glass on the hospital complex. The tornado lifted about 400 yards to the east of the hospital. Average path width was estimated at 40 yards. Property damage costs are rough estimates.
Thunderstorm Wind, Minnehaha
- When
- September 10, 10:27 PM CST to 10:31 PM CST
- Where
- Minnehaha County, 0.67 mi SSE of South Sioux Falls to 0.1 mi ENE of South Sioux Falls
- Measured
- 78 kt (90 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- Broadcast Media
- Coordinates
- 43.511, -96.745
Significant damaging winds impacted areas for several blocks around 41st Street and Glendale Avenue. Two apartment buildings had roofs torn off. One injury resulted from roof debris collapsing on a person in a single-family home. The fabric portion of an inflatable sports dome was destroyed by the strong winds. Numerous large trees were uprooted or snapped, blocking roadways and damaging a few homes.
Thunderstorm Wind, Minnehaha
- When
- September 10, 10:27 PM CST to 10:30 PM CST
- Where
- Minnehaha County, 1.22 mi SE of South Sioux Falls
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 43.507, -96.733
Significant tree damage occurred at Tomar, Yankton Trails, and Tuthill Parks. Numerous large trees were snapped or uprooted.
Tornado, Minnehaha
- When
- September 10, 10:28 PM CST to 10:29 PM CST
- Where
- Minnehaha County, 0.62 mi WSW of South Sioux Falls to 0.78 mi S of South Sioux Falls
- Rating
- EF2
- Path length
- 0.7 mi
- Path width
- 75 yd
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.516, -96.761
Shortly after touchdown just southeast of O'Gorman High School, the tornado struck a multi-story apartment building and removed a majority of the roof. Numerous trees were uprooted in residential areas north of 41st Street as the tornado continued in a general southeast direction. The tornado crossed 41st Street into a more commercial district, causing significant structural damage to several businesses, including the removal of the roof from one strip mall and exterior walls from another building. After another quarter mile of travel to the southeast, the tornado destroyed an apartment building garage. The tornado lifted before reaching the corner of 49th Street and Western Avenue. Average path width was 50 yards. Property damage costs are rough estimates.
Thunderstorm Wind, Lincoln
- When
- September 10, 10:28 PM CST to 10:30 PM CST
- Where
- Lincoln County, 2.94 mi SSE of Sioux Falls
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 43.490, -96.710
Medium size ash tree broken off by thunderstorm winds.
Thunderstorm Wind, Minnehaha
- When
- September 10, 10:29 PM CST to 10:32 PM CST
- Where
- Minnehaha County, 1.71 mi NW of South Sioux Falls
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.540, -96.770
Winds collapsed a residential structure and trapped three people. However, none were injured.
Thunderstorm Wind, Lincoln
- When
- September 10, 10:30 PM CST to 10:32 PM CST
- Where
- Lincoln County, 2.56 mi SE of Sioux Falls
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.500, -96.700
Thunderstorm Wind, Minnehaha
- When
- September 10, 10:30 PM CST to 10:32 PM CST
- Where
- Minnehaha County, 1.4 mi NNE of Sioux Falls
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.547, -96.715
The facing and part of the roof of a business was torn off by thunderstorm winds. Surrounding areas had significant damage to trees, with several snapped or uprooted.
Thunderstorm Wind, Minnehaha
- When
- September 10, 10:31 PM CST to 10:33 PM CST
- Where
- Minnehaha County, 1.22 mi NE of Sioux Falls
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.540, -96.710
Several large trees were uprooted or snapped.
Thunderstorm Wind, Minnehaha
- When
- September 10, 10:31 PM CST to 10:33 PM CST
- Where
- Minnehaha County, 2.56 mi SE of Sioux Falls
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 43.500, -96.700
Several trees down, with one onto a residence causing damage to roof and siding.
Flash Flood, Minnehaha
- When
- September 10, 10:44 PM CST to 11:30 PM CST
- Where
- Minnehaha County, 0.35 mi SSW of Sioux Falls to 0.6 mi ENE of Sioux Falls
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.526, -96.734
Water ponded to a depth of 2 to 3 feet near 33rd Street and Minnesota Avenue.
Flash Flood, Brookings
- When
- September 10, 10:51 PM CST to September 11, 12:30 AM CST
- Where
- Brookings County, 0.65 mi ESE of Brookings Arpt to 0.71 mi ESE of Brookings Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.297, -96.788
Vehicles became stranded in flood waters after a period of intense rainfall.
Flash Flood, Douglas
- When
- September 10, 11:00 PM CST to September 11, 2:00 AM CST
- Where
- Douglas County, 5.46 mi W of Armour to 3.79 mi SSE of Delmont
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.333, -98.457
All roads leading into Delmont became impassable, with 6 inches or more flowing water over the roads. Numerous township roads in southeast Douglas County were also under water with several washed out culverts.
Flash Flood, Brookings
- When
- September 10, 11:15 PM CST to September 11, 1:00 AM CST
- Where
- Brookings County, 1.01 mi W of Brookings to 0.6 mi NE of Brookings Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.318, -96.800
Several streets around town remained flooded, with the underpass on 6th Avenue pooled to several feet.
Thunderstorm Wind, Union
- When
- September 10, 11:55 PM CST to 11:57 PM CST
- Where
- Union County, 2.63 mi WSW of Richland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.760, -96.680
Winds snapped a few large trees off a few feet above the ground. Lots of tree limbs down, and numerous shingles removed from house.
Flash Flood, Lake
- When
- September 11, 4:00 AM CST to 5:30 AM CST
- Where
- Lake County, 0.09 mi ENE of Madison to 1.23 mi SE of Madison
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 44.001, -97.118
Heavy rainfall produced flash flooding of Silver Creek on the southeast side of Madison. | Two to three feet of water made roads impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, September 10, 2019EF2 · 14 events
- Hail and Damaging Winds in Tennessee, September 10, 2019$55,000 · 1 in hail · 11 events
- Damaging Winds in Texas, September 10, 2019$37,000 · 54 kt wind · 6 events
- Drought in Texas, September 10 to 30, 2019$25,000 · 6 events
- Hail in Michigan, September 10, 2019$30,000 · 1.5 in hail · 1 event
- Tornado and Hail in Michigan, September 10, 2019EF0 · 15 events
- Flash Flooding and Hail in Nebraska, September 10 to 11, 20191.5 in hail · 14 events
- Hail in Colorado, September 10, 20192 in hail · 13 events
- Flash Flood and Damaging Winds in Alabama, September 10, 2019$1,000 · 52 kt wind · 13 events
- Damaging Winds in Tennessee, September 10, 2019$400 · 52 kt wind · 12 events
- Drought in Georgia, September 10 to 30, 20198 events
- Hail and Damaging Winds in South Dakota, September 10, 20191.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857484, 857486, 857505, 857504, 857432, 857506, 857502, 857518, 857533, 857566, 857580, 857633, 857630, 857637, 857646, 857649, 857688, 857650, 857651, 857652, 857460, 857477, 858460, 858461, 857478, 857653, 857657, 857654, 858462, 857655, 857656, 857689, 857691, 857683, 857692, 857661, 857693.